Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

January 31, 2008Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 31, 2008, 10:05 AM CST for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2008, 10:05 AM CST (16:05 UTC)
Expired
Jan 31, 2008, 10:45 AM CST
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 30 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 10:16 AM CSTTSTM WND DMGSulphur, LASULPHUR SHERIFFS OFFICE REPORTED POWERLINE KNOCKED DOWN ON WILLOW STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 5:51 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 570 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
570 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 311605
SVRLCH
LAC011-019-311645-
/O.NEW.KLCH.SV.W.0005.080131T1605Z-080131T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1005 AM CST THU JAN 31 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF RAGLEY...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WESTLAKE...VINTON...SULPHUR...MOSS
  BLUFF...

* UNTIL 1045 AM CST

* AT 1000 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VINTON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLYSS BY 1020 AM CST...
  SULPHUR BY 1025 AM CST...
  6 MILES NORTHWEST OF WESTLAKE BY 1030 AM CST...
  MOSS BLUFF BY 1040 AM CST...
  GILLIS AND 8 MILES SOUTH OF RAGLEY BY 1045 AM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3066 9313 3030 9314 3007 9353 3021 9366
TIME...MOT...LOC 1605Z 232DEG 35KT 3016 9355

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 311623
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 AM CST THU JAN 31 2008

LAC011-019-311645-
/O.CON.KLCH.SV.W.0005.000000T0000Z-080131T1645Z/
BEAUREGARD LA-CALCASIEU LA-
1022 AM CST THU JAN 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR NORTH CENTRAL CALCASIEU AND SOUTHERN BEAUREGARD PARISHES...

AT 1016 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES WEST OF MOSS BLUFF...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILLIS BY 1030 AM CST...
  7 MILES SOUTHEAST OF RAGLEY BY 1035 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3066 9313 3030 9314 3017 9336 3033 9352
TIME...MOT...LOC 1622Z 231DEG 44KT 3034 9331

$$

SHAMBURGER
000 
WWUS54 KLCH 311640
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 AM CST THU JAN 31 2008

LAC011-019-311649-
/O.EXP.KLCH.SV.W.0005.000000T0000Z-080131T1645Z/
BEAUREGARD LA-CALCASIEU LA-
1039 AM CST THU JAN 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALCASIEU AND
SOUTHEASTERN BEAUREGARD PARISHES EXPIRES AT 1045 AM CST...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING SEVERE WEATHER...THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER...GUSTY WINDS TO 40 MPH 
AND PEA SIZE HAIL REMAIN POSSIBLE ACROSS FAR SOUTHEASTERN BEAUREGARD 
PARISH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY 
AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3066 9313 3030 9314 3017 9336 3033 9352
TIME...MOT...LOC 1639Z 231DEG 44KT 3047 9312

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 6:04 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 31, 6:04 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CST THU JAN 31 2008

.UPDATE...WILL BE SHORTLY ISSUING UPDATED ZONE PACKAGE INCLUDING
TORNADO WATCH FOR ALL OF THE FORECAST AREA.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 323 AM CST THU JAN 31 2008/

DISCUSSION...ANOTHER ACTIVE WEATHER DAY IN STORE FOR THE
REGION...ALONG WITH SOME SEVERE WEATHER POTENTIAL. SATELLITE
IMAGERY SHOWING VIGOROUS MID LEVEL SHORTWAVE/EVOLVING LOW
ADVANCING EAST SOUTHEAST INTO THE TEXAS PANHANDLE. ATTENDANT LOW
WITH THIS FEATURE. SECOND SURFACE LOW OVER SOUTH TEXAS PROGGED TO
EJECT NORTHEAST ADVANCING THROUGH SOUTH LOUISIANA AROUND MIDDAY AND
CONTINUE NORTHEAST TREK THROUGH THE DAY AS AFOREMENTIONED MID
LEVEL TEXAS LOW ADVANCES INTO THE MID MISSISSIPPI VALLEY. REGIONAL
RADAR CURRENTLY SHOWING SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER NORTH LOUISIANA INTO EAST ARKANSAS/WEST MISSISSIPPI...WITH A
SOUTHWEST DEVELOPMENT OF CONVECTION EXPECTED TO COME SHORTLY.

STRENGTHENING SYNOPTIC LIFT WITH INCOMING SYSTEMS WILL BRING
RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN
PORTION OF THE FORECAST AREA EARLY THIS MORNING WITH COMPLEX MOVING
QUICKLY OVER THE REGION AND EXITING BY LATE AFTERNOON. IMPRESSIVE
WIND PROFILES INDICATIVE OF SEVERE WEATHER OUTBREAK...BUT
MITIGATING FACTOR CONTINUES TO BE LACK OF INSTABILITY. MIXED LAYER
CAPE GENERALLY MAXES OUT AT 500 TO 1000 J/KG. WILL CONTINUE TO
CLOSELY MONITOR INCOMING COASTAL FRONT WITH MODELS NOW SUGGESTING
A FURTHER NORTHWARD PROGRESS OF FRONT INTO CENTRAL LOUISIANA WITH
DEWPOINTS INCREASING TO 60+ SOUTH OF BOUNDARY AS SURFACE LOW
APPROACHES.

ACTIVITY ENDS LATE THIS AFTERNOON AS FEATURE EXIT EAST AND
NORTHEAST WITH FAIR WEATHER HIGH PRESSURE BECOMING REESTABLISHED
OVER REGION. DRY CONDITIONS AHEAD FOR FRIDAY AND SATURDAY WITH
A GRADUAL WARM UP. RAIN CHANCES RETURN SUNDAY AND CONTINUE THROUGH
LATE TUESDAY AT WHICH TIME WE ARE EXPECTED TO SEE OUR NEXT FRONTAL
PASSAGE.

AVIATION...MVFR AND OCCASIONAL IFR TODAY AS A VIGOROUS STORM
SYSTEM WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE REGION.
THERE WILL BE A SEVERE THREAT FOR HAIL AND DAMAGING WINDS.
CONDITIONS IMPROVE DRAMATICALLY THIS EVENING AS SYSTEM EXITS EAST
AND FAIR WEATHER HIGH PRESSURE RETURNS.

MARINE...OUR SOUTHERLY FLOW WILL BECOME NORTHERLY TODAY AS A COLD
FRONT WITH SHOWERS AND THUNDERSTORMS MOVES ACROSS THE NORTHWEST
GULF. WINDS IN THE WAKE OF THE FRONT WILL BE STRONG GUSTING TO
NEAR GALE FORCE BEFORE WEAKENING TOWARD MIDDAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  38  58  40 /  80  10   0   0
KBPT  65  37  61  42 /  80  10   0   0
KAEX  60  34  55  33 /  80  10   0   0
KLFT  67  37  56  37 /  80  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 1 PM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Jan 31, 6:19 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
619 AM CST THU JAN 31 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-011230-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
619 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 1
PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE. SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FAIR WEATHER HIGH PRESSURE WILL BECOME REESTABLISHED FOR FRIDAY AND
SATURDAY WITH A GRADUAL WARMING OF TEMPERATURES. RAIN CHANCES
RETURN SUNDAY AND WILL CONTINUE THROUGH LATE TUESDAY AT WHICH TIME
OUR NEXT FRONTAL PASSAGE IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

In the hours before

Special weather statement, Jan 31, 4:13 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST THU JAN 31 2008

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
413 AM CST THU JAN 31 2008

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A VIGOROUS MID AND UPPER LEVEL STORM SYSTEM APPROACHING THE
REGION FROM THE WEST COMBINED WITH AN AREA OF SURFACE LOW PRESSURE
MOVING NORTHEAST FROM THE WESTERN GULF WILL BRING THE POTENTIAL
FOR SEVERE THUNDERSTORMS TODAY. IMPRESSIVE WIND PROFILES AND
SUFFICIENT INSTABILITY WILL BRING THE THREAT OF LARGE
HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO WITH A FEW
THUNDERSTORMS.

THUNDERSTORMS WILL ALSO PRODUCE PERIODS OF BRIEF VERY HEAVY
RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. AS THE GROUND IS
ALREADY SATURATED FROM RECENT RAINFALL...THIS NEXT RAINFALL EVENT
WILL SEE CONSIDERABLE RUNOFF MOVING INTO LOCAL RIVERS AND BAYOUS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS POTENTIAL SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 10:29 AM CSTSevere Thunderstorm WarningLCHCalcasieu31 min
Jan 31, 10:54 AM CSTSpecial Marine WarningLCH66 min
Jan 31, 11:35 AM CSTSpecial Marine WarningLCH85 min
Jan 31, 12:08 PM CSTSpecial Marine WarningLCH67 min
Jan 31, 12:57 PM CSTSpecial Marine WarningLCH63 min
Jan 31, 1:55 PM CSTSpecial Marine WarningLCH2 hr
Jan 31, 3:32 PM CSTSpecial Marine WarningLCH88 min
Jan 31, 3:43 PM CSTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more5 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.